Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Change of meds
Jul 25, 2011

Dr. My partner has been hiv positive since 2009 and has been indetectable while taking a truvada and zidovudine, but now doctors want to change his meds to truvada and kaletra, is it wise to change meds if they are working allright? According to them Kaletra is "modern" rather than zidovudine.

Response from Dr. McGowan

Thanks for your question.

There are 2 reasons we may want to change meds: First if they are not working to suppress the viral infection (the primary effect of the medicine) or Second if there are side effects or harm that the meds may be doing.

Since his viral load has always been undetectable the meds are serving their primary function.

So a change may be needed if there are side effects. Zidovudine is an older medicine that may cause some effects on the bone marrow (such as anemia...low red blood count) or on the fat (lipodystrophy--which is loss of fat around the face or limbs) or muscles (irritation in the muscles or build up of acid in the blood, called "lactic acidosis"). Some people are more vulnerable to these effects than others and sometimes once the fat changes happen they may not get better or may take years to improve. So many docs recommend a change before the side effects occur. Of course any change to a new medicine may also carry side effects and your partner should go over all the risks/benefits of making a change or staying put. Unless there is some real toxicity from the meds (like acid build up in the blood), there is no emergency and you can have this discussion with his doctors.

Best, Joe



Previous
body aging
Next
Pregnant and decline in CD4 count but Viral load <40

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement